PDA

View Full Version : New to this



vetgirl
06-18-2007, 11:24 AM
Hi, I've never actually posted anything about myself online before, so this is really weird for me. I have a hard time trusting people, but when I found this site I was just so surprised by how many other people there were with problems like mine. I'll do my best, but please excuse me if I sound too much like a doctor.

I was diagnosed with systemic lupus in 2005 when I started the clinical phase of vet school. Basically one of the hardest things I'd ever done, my entire future at stake, and my body had to go and make it harder. I had already been told I might have lupus, but no one wanted to say it was so. I had Raynaud's, fever, weight loss, a high ANA, fatigue, and just started having a touch of joint pain. Then I started clinics, and I got pitting edema, petechia, inflamed muscles and joints. I nearly fell asleep behind the wheel of my car. Well, long story short the medicine and testing began. I ended up getting pleurisy, but despite an improvement with treatment the pain never really went away. Eventually my doctors ran some more tests and decided I had shrinking lung syndrome, but other doctors since don't seem to think that was true. School worked with me and I was able to graduate despite a world of pain.

After school I started feeling much better. The pain on inhalation started to decrease as long as I was well rested. I started being able to do more before getting short of breath. I thought things were going well. Until I had some weird seizure in the middle of the night. Then we discovered I had a couple of inflammatory appearing lesions in my right temporal lobe. I got my first hospitalization and a bunch of puzzled doctors. After all the testing my doctors decided it was probably from the lupus, but it seemed unusual. All we could do was increase the prednisone, give me a seizure med, and wait and see. Now 9 months later, no more seizures, brain leision still the same, and I'm off prednisone. Since then I have been living with my parents trying to make my life as stress free as possible. I have been thinking of trying to get back to work, but really worried something's going to happen. I've been doing well, but I still know the lupus is there. It reminds me all the time.

Well I was wondering if anyone has any experience with shrinking lung syndrome or brain lesions that they would like to share

IloveHistory
06-18-2007, 08:45 PM
Hi Vetgirl!

Welcome to the Forum! :D I'm SO glad that you found us! :D

Please just know that anytime you need advice, support, information or just to vent or chat, we're all here for you!

I'm afraid that I don't have any personal experience with Shrinking Lung Syndrome nor Brain Lesions, but I do have Temporal Lobe Epilepsy and Right Frontal Lobe Epilepsy. I have Tonic-Clonic Seizures, Complex Partial Seizures and Myoclonic Seizures. I also have Asthma, Pleurisy and Costochondritis and had Pneumonia recently. Do you have Asthma?

Do you mind me asking which Anti-Epileptic Drug (anti-seizure medicine) you are on?

Here's some information I found for you on Shrinking Lung Syndrome, but it's not great:

http://www.ncbi.nlm.nih.gov/sites/entrez?cmd=Retrieve&db=PubMed&list_uids=11965593&dopt=Abstract

Thanks and keep well! :)

vetgirl
06-18-2007, 09:40 PM
Hi, thanks for your reply. No, I don't have asthma.

I'm taking Tegretol as my anti-epileptic. My neurologist says that it is an older medication and that I might want to try something newer if it doesn't work.

I've only had the one seizure that I know of. It was really weird. Apparently, I got out of bed about 1 or 2 in the morning and collapsed in the hall. My dad was up and saw me. When he came over to me, I got up. I told him I didn't feel well and my head hurt. I acted sort of half asleep. I sat on the couch and broke into a cold sweat. Then I started wretching and vomiting. All I remember is waking up in the bathroom, feeling lousy and going back to bed. I couldn't believe it when they told me what happened. People think it sounds like I was drunk, but I never drink. My neurologist said he thought this seizure probably originated at the lesions they found. So I'm taking this medicine and I don't know if it helped, if I've only had one seizure, or if I usually only have them at night. Tegretol can have a side effect of making you feel sort of off balance or dizzy. I had that a little at first, but it seems to have gone away. Although sometimes I still feel a little like that if I take it on an empty stomach.

IloveHistory
06-18-2007, 10:16 PM
Hi!

It's only a pleasure! :D

I was taking Lamictin (Lamotrigine; the brand name is 'Lamictal' in the U.S.A. and the U.K.) at first, but it gave me a rash on my face and made me so tired that I couldn't function; my mother had to keep writing letters to my teachers (I am sixteen years old and will be seventeen in September) because I was too tired to do my homework, which is very unusual for me. I would come home after school and just collapse. :( So, we changed the A.E.D. to Epilim (Sodium Valproate/Valproic Acid; the brand name is Depakene/Depakote in the U.S.A. and Convulex in the U.K.). The Epilim was working well for me and, at first, I had absolutely no side-effects, but after about four months, my hair began to fall out! :cry: So, I stopped the Epilim and refused to take any other A.E.D.s because the side-effects are so bad! I stopped the Epilim approximately two months ago and although it's improved a lot, my hair is still falling out! :cry: Washing my hair is awful! :( However, I am going to see a new Neurologist on Wednesday 4th July, so we might take another look at A.E.D.s then.

Do you have any other side-effects from Tegretol (Carbamazepine)?

Keep well! :)

vetgirl
06-19-2007, 05:03 PM
Hi again. I haven't really had any other side effects with Tegretol. I hope you can find a medicine that works for you without the terrible side effects.
Best of luck.

IloveHistory
06-21-2007, 04:10 AM
Hi!

I'm glad to hear it! :)

Thanks SO much, Vet_girl! :) I will let you know what the Neurologist says when I see her on Wednesday 4th July.

Keep well! :)